Alert archive / Oklahoma / Tornado Warnings in 2010

Tornado Warning 59, NWS Amarillo, TX

May 31, 2010Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this tornado warning at May 31, 2010, 8:55 PM CDT for Cimarron County, Texas County, Oklahoma. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2010, 8:55 PM CDT (01:55 UTC)
Expired
May 31, 2010, 9:30 PM CDT
In force
35 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Cimarron County, OK, Texas County, OK

The radar

The Amarillo radar (KAMA), 177 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 9:00 PM CDTHAIL 1.756 W Eva, OK
May 31, 9:12 PM CDTHAIL 1.754 Sw Eva, OK3 SE DOOLIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:05 PM CDTSevere Thunderstorm WatchSPC9 hr
May 31, 6:24 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2010-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2010-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2207 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

537 
WFUS54 KAMA 010155
TORAMA
OKC025-139-010230-
/O.NEW.KAMA.TO.W.0059.100601T0155Z-100601T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
855 PM CDT MON MAY 31 2010

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA.
  WEST CENTRAL TEXAS COUNTY IN THE PANHANDLE OF OKLAHOMA.

* UNTIL 930 PM CDT

* AT 853 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE
  MOST DANGEROUS PART OF THIS STORM WAS LOCATED NEAR EVA...OR ABOUT
  16 MILES SOUTH OF ELKHART...MOVING EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE EVA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW! ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3688 10173 3672 10174 3674 10209 3687 10211
TIME...MOT...LOC 0156Z 264DEG 22KT 3679 10197

$$

CLK
2 follow-up statements
357 
WWUS54 KAMA 010210
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
910 PM CDT MON MAY 31 2010

OKC025-139-010230-
/O.CON.KAMA.TO.W.0059.000000T0000Z-100601T0230Z/
CIMARRON OK-TEXAS OK-
910 PM CDT MON MAY 31 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR WEST
CENTRAL TEXAS AND EXTREME EAST CENTRAL CIMARRON COUNTIES...

AT 909 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A TORNADO.  THIS TORNADO WAS LOCATED NEAR EVA...OR ABOUT 18
MILES SOUTH OF ELKHART...MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...WEST CENTRAL TEXAS
COUNTY.

A TORNADO HAS BEEN CONFIRMED. TAKE COVER IN A STURDY BUILDING NOW.
MOBILE HOMES AND VEHICLES ARE NOT SAFE.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3687 10203 3688 10173 3672 10174 3674 10204
TIME...MOT...LOC 0209Z 271DEG 38KT 3674 10184

$$

CLK
898 
WWUS54 KAMA 010230
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
930 PM CDT MON MAY 31 2010

OKC025-139-010241-
/O.EXP.KAMA.TO.W.0059.000000T0000Z-100601T0230Z/
CIMARRON OK-TEXAS OK-
930 PM CDT MON MAY 31 2010

...THE TORNADO WARNING FOR WEST CENTRAL TEXAS AND EXTREME EAST
CENTRAL CIMARRON COUNTIES HAS EXPIRED...

AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE TORNADO WARNING HAD WEAKENED. THEREFORE
THE TORNADO WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 3687 10203 3688 10173 3672 10174 3674 10204
TIME...MOT...LOC 0210Z 271DEG 38KT 3672 10205

$$

CLK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 6:45 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 31, 6:45 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
645 PM CDT MON MAY 31 2010

.UPDATE...
GRIDS UPDATED TO ISSUE SEVERE THUNDERSTORM WATCH ACROSS THE REMAINDER
OF THE PANHANDLES UNTIL 06Z.

&&

.AVIATION...
CONVECTIVE TRENDS IN THE FIRST FEW HOURS OF THE TAF CYCLE WILL BE THE
MAIN CONCERN. COMPLEX OF THUNDERSTORMS APPROACHING THE AMARILLO AREA MAY
NOT DIRECTLY IMPACT THE TERMINAL AND HAVE OPTED TO INCLUDE VCTS
REMARKS TO ACCOUNT FOR CONVECTION...WITH CB REMARKS AT GUY/DHT. MVFR
CIGS AND VSBYS MAY BE POSSIBLE IN AND AROUND THUNDERSTORMS. WILL
AMEND AS NECESSARY. OTHERWISE...WIND SPEEDS TO INCREASE AROUND
14Z/15Z ON TUESDAY WITH GUSTS APPROACHING 30 KNOT DURING THE
AFTERNOON HOURS.

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT MON MAY 31 2010/

DISCUSSION...
AIRMASS BECOMING MORE UNSTABLE AT THIS TIME...WITH TSTMS NOTED JUST
N AND W OF FCST AREA.  WILL CALL FOR SCT SVR TSTMS THIS EVE OVER NRN
ZONES AND ISOLD SVR TSTMS SWRN ZONES.  ALSO HAVE FCST HEAVY RAIN
POSSIBLE OVER NRN ZONES...WHERE HIGHER H7 DWPTS RESIDE IN REGION
MOST LIKELY TO BE IMPACTED BY MCS DEVELOPMENT.  AIRMASS REMAINS
UNSTABLE ON TUE...WITH SLGT CHC TSTMS CONTINUING.  WEAK FRONTAL
BNDRY MOVES INTO PNHDLS ON WED...WITH CHANCES FOR TSTMS CONTINUING
WED AND WED EVE.  NO POPS IN LATER PERIODS AS RISING H5 HEIGHTS
PREVAIL.  03

COCKRELL

FIRE WEATHER...
MINIMUM RELATIVE HUMIDITY VALUES FALL BELOW 20 PERCENT ACROSS
WESTERN SECTIONS TUESDAY THROUGH SATURDAY...BUT EXCESSIVE WINDS ARE
NOT EXPECTED.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/10
Hazardous weather outlook, May 31, 6:45 PM CDT, 2 hours 10 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
645 PM CDT MON MAY 31 2010

OKZ001>003-TXZ001>020-011100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
645 PM CDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN THIRD OF THE
OKLAHOMA AND TEXAS PANHANDLES UNTIL 10 PM CDT. A SEVERE THUNDERSTORM
WATCH IS ALSO IN EFFECT FOR THE REMAINDER OF THE OKLAHOMA AND
TEXAS PANHANDLES UNTIL 1 AM CDT. SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT.
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY THREATS. ALSO...HEAVY RAINS MAY
OCCUR OVER THE OKLAHOMA PANHANDLE AND NORTHERN SECTIONS OF THE TEXAS
PANHANDLE...WHICH COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES TUESDAY THROUGH WEDNESDAY NIGHT. SOME STORMS CAN
BE STRONG...ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
PANHANDLES SHOULD CONTINUE TO MONITOR THE FORECAST AND BE READY FOR
POSSIBLE SPOTTER ACTIVATION THROUGH TONIGHT.

CLK

In the hours before

Local storm report, May 31, 8:04 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
804 PM CDT MON MAY 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TORNADO          11 NW KEYES             36.92N 102.39W
05/31/2010                   CIMARRON           OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1000592

JACKSON
Local storm report, May 31, 8:11 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
811 PM CDT MON MAY 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             DUMAS                   35.86N 101.97W
05/31/2010  E1.25 INCH       MOORE              TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1000593

JACKSON
Local storm report, May 31, 8:21 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
821 PM CDT MON MAY 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             1 N DUMAS               35.88N 101.97W
05/31/2010  E0.88 INCH       MOORE              TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1000594

ERA
Local storm report, May 31, 8:29 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
829 PM CDT MON MAY 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             16 ENE SUNRAY           36.11N 101.56W
05/31/2010  E1.75 INCH       HANSFORD           TX   TRAINED SPOTTER

            HAIL LASTED 10 MINUTES

&&

EVENT NUMBER AMA1000595

JC
Local storm report, May 31, 8:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
843 PM CDT MON MAY 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             11 SE TEXHOMA           36.38N 101.66W
05/31/2010  E2.50 INCH       SHERMAN            TX   PUBLIC

&&

EVENT NUMBER AMA1000596

JC
Local storm report, May 31, 8:53 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
853 PM CDT MON MAY 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TORNADO          4 WNW EVA               36.82N 101.97W
05/31/2010                   TEXAS              OK   BROADCAST MEDIA

            BECAME RAIN WRAPPED AT 851 PM

&&

EVENT NUMBER AMA1000597

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:05 PM CDTSevere Thunderstorm WarningAMACimarron, Texas33 min
May 31, 7:12 PM CDTTornado WarningAMACimarron33 min
May 31, 7:41 PM CDTTornado WarningAMACimarron64 min
May 31, 8:08 PM CDTSevere Thunderstorm WarningAMATexas67 min
May 31, 8:23 PM CDTTornado WarningAMACimarron, Texas37 min
May 31, 8:59 PM CDTSevere Thunderstorm WarningAMABeaver, Texas61 min
May 31, 10:22 PM CDTSevere Thunderstorm WarningAMATexas53 min

Nearby

Tornado Warnings in Oklahoma, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.